Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS Springfield, MO

July 16, 2018Douglas County, Taney County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 16, 2018, 5:08 PM CDT for Douglas County, Taney County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2018, 5:08 PM CDT (22:08 UTC)
Expired
Jul 16, 2018, 11:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:30 PM CDTFLASH FLOOD3 Wnw Rome, MOEXCESSIVE RAINFALL CAUSED FLASH FLOODING ON COUNTY ROAD 441. THIS SMALL TRIBUTARY OF BROWN BRANCH WASHED OUT A SECTION OF CR 441, AND IS IMPASSABLE TO CARS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WGUS53 KSGF 162208
FFWSGF
MOC067-213-170400-
/O.NEW.KSGF.FF.W.0024.180716T2208Z-180717T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
508 PM CDT MON JUL 16 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southwestern Douglas County in southwestern Missouri...
  Northeastern Taney County in southwestern Missouri...

* Until 1100 PM CDT.

* At 506 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen in the headwaters of the South Fork of Spring Creek 
  near Smallett, Squires, and Rome. Flash flooding is expected to 
  begin shortly.  Brown Branch Creek and Beaver Creek are also 
  expected to experience rapid rises in water levels.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Rome...                           Squires...
  Brownbranch...                    Bradleyville...

This warning includes but is not limited to the following low water
crossings...
Highway 76 at Beaver Creek southwest of Bradleyville...
and Route W at Caney Creek just east of Brownbranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3666 9300 3669 9304 3675 9301 3680 9293
      3682 9287 3685 9285 3688 9279 3688 9270
      3687 9265 3685 9262 3681 9266 3681 9276

$$

Cramer
2 follow-up statements
999 
WGUS73 KSGF 170114
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
814 PM CDT MON JUL 16 2018

MOC067-213-170400-
/O.CON.KSGF.FF.W.0024.000000T0000Z-180717T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas MO-Taney MO-
814 PM CDT MON JUL 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHWESTERN DOUGLAS AND NORTHEASTERN TANEY COUNTIES...

At 809 PM CDT, amateur radio operators reported flash flooding 
occurring in the warned area.  County Road 441 near Brown Branch 
Creek has been washed out and is impassible to vehicles. Other areas 
that are likely experiencing flash flooding include the South Fork 
of Spring Creek and Beaver Creek.

Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Rome...                           Squires...
Brownbranch...                    Bradleyville...

This warning includes but is not limited to the following low water
crossings...
Highway 76 at Beaver Creek southwest of Bradleyville...
and Route W at Caney Creek just east of Brownbranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3666 9300 3669 9304 3675 9301 3680 9293
      3682 9287 3685 9285 3688 9279 3688 9270
      3687 9265 3685 9262 3681 9266 3681 9276

$$

Schaumann
772 
WGUS73 KSGF 170350
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1050 PM CDT MON JUL 16 2018

MOC067-213-170400-
/O.EXP.KSGF.FF.W.0024.000000T0000Z-180717T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas MO-Taney MO-
1050 PM CDT MON JUL 16 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN DOUGLAS AND NORTHEASTERN
TANEY COUNTIES WILL EXPIRE AT 1100 PM CDT...

The threat for rapid rises in water levels has diminished. Flash
flooding is no longer expected to pose a threat to life or property.
Please continue to heed any remaining road closures.

LAT...LON 3666 9300 3669 9304 3675 9301 3680 9293
      3682 9287 3685 9285 3688 9279 3688 9270
      3687 9265 3685 9262 3681 9266 3681 9276

$$

Schaumann

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 3:30 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 16, 3:30 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
330 PM CDT Mon Jul 16 2018

...Southern Missouri Seeing Scattered Storms This Afternoon...

.SHORT TERM...(This evening through Tuesday)
Issued at 304 PM CDT Mon Jul 16 2018

Some lucky folks are seeing some much needed rainfall with
scattered storms this afternoon across southern Missouri. A weak
disturbance is moving southeastward across the area and
interacting with a weak frontal boundary. Convection has mainly
developed along and south of Highway 60 this afternoon and will
continue into the early evening hours before moving on and
dissipating. Most of tonight will be quiet but Tuesday afternoon
could be like today. Another weak disturbance will be moving
southeastward out of eastern Kansas Tuesday afternoon and evening.
Additional scattered showers and storms will be possible across
southeastern Kansas and southern Missouri on Tuesday. While
widespread severe weather is not expected, isolated damaging wind
gusts and small hail could be possible with the strongest storms.

.LONG TERM...(Tuesday Night through Monday)
Issued at 304 PM CDT Mon Jul 16 2018

The upper level ridge will be placed over the Four Corners Region
of the western U.S. and the Ozarks Region will be in a northwest
flow mid week. A stronger shortwave will move through the Midwest
Region by midweek. This feature will slow down and carve out a
trough across the Great Lakes Region by the end of the week. We
will have a cool front that will pass through by late week. Model
guidance may be a tad bit too warm which still indicates lower 90s
for highs. We may have to watch trends and take off a few degrees
by the end of the week if this pattern set ups right. There could
be some storm chances late week as well on Thursday and Friday.

By the weekend, a large upper level trough is across the eastern
half of the U.S. and we are in a northerly flow this weekend with
slightly cooler and drier weather from high pressure. Rain chances
go away for a little while this weekend.

On a side note, this is my last forecast discussion and
forecasting day here at NWS Springfield. I have been a forecaster
here for 8 years in the Missouri Ozarks and I want to say thank
you to everyone out there who have read my discussion over the
years. I also want to say thank you to my coworkers who have been
great and they will continue to bring the best forecasts and
services possible to everyone across our local area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1145 AM CDT Mon Jul 16 2018

Mainly VFR conditions are expected through the next 24 hours. The
main aviation concern will be scattered convection developing this
afternoon into the early evening. Have mentioned TEMPO groups this
afternoon for brief MVFR ceilings and visibility drops along with
gusty variable winds near storms. Otherwise winds will be light
northwesterly becoming light and variable. The main time window
for pilots to be watching convection will be 19z to 24z this
afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Griffin
Hazardous weather outlook, Jul 16, 2:34 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
234 PM CDT Mon Jul 16 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
234 PM CDT Mon Jul 16 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Scattered thunderstorms will once again develop this afternoon
and evening across southeast Kansas into far southern Missouri.
There will be a marginal risk for a couple stronger storms with
damaging gusty winds up to 50 mph and small hail up to penny size
along with lightning and brief heavy downpours.

Max heat indices will top out in the upper 90s to around 104.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There will be a limited threat of lightning daily in the
afternoon
each day through end of week. After another very warm day on
Tuesday...a bit cooler weather is in store Wednesday with hot and
humid conditions returning for the end of the work week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

WFO SGF

In the hours before

Local storm report, Jul 16, 3:18 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     PLEASANT HOPE           37.46N 93.27W
07/16/2018                   POLK               MO   EMERGENCY MNGR

            SEVERE THUNDERSTORM WIND GUSTS DAMAGED TREES AND SOME
            POWER POLES.

&&

DCRAMER
Local storm report, Jul 16, 4:49 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
449 PM CDT MON JUL 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TSTM WND DMG     POMONA                  36.87N 91.91W
07/16/2018                   HOWELL             MO   PUBLIC

            SEVERE THUNDERSTORM WIND GUSTS DAMAGED A SIGN AND SOME
            AWNING PANELS AT A GAS STATION.

&&

DCRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:34 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton56 min
Jul 16, 3:34 PM CDTSevere Thunderstorm WarningSGFHowell41 min

Nearby

Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.